Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 93, NWS Huntsville, AL

December 6, 2021Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Dec 6, 2021, 8:29 AM CST for Franklin County, Tennessee. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2021, 8:29 AM CST (14:29 UTC)
Expired
Dec 6, 2021, 8:45 AM CST
In force
16 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 6, 8:30 AM CSTTSTM WND DMGSewanee, TNSEWANEE POLICE REPORTED NUMEROUS TREES AND SOME POWER LINES DOWN ON UNIVERSITY AVENUE.
Dec 6, 8:36 AM CSTTSTM WND DMG2 Ene Sewanee, TNSEWANEE POLICE DEPARTMENT REPORTED NUMEROUS TREES DOWN ON AIRPORT ROAD NEAR HIGHWAY 156.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS54 KHUN 061429
SVRHUN
TNC051-061445-
/O.NEW.KHUN.SV.W.0093.211206T1429Z-211206T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
829 AM CST Mon Dec 6 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  East central Franklin County in Middle Tennessee...

* Until 845 AM CST.

* At 829 AM CST, a severe thunderstorm was located over Sewanee, or 9
  miles east of Winchester, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sewanee, St. Andrews and Alto. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 8591 3522 8586 3515 8587 3521 8605
      3530 8593
TIME...MOT...LOC 1429Z 274DEG 29KT 3521 8595 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
2 follow-up statements
768 
WWUS54 KHUN 061435
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
835 AM CST Mon Dec 6 2021

TNC051-061445-
/O.CON.KHUN.SV.W.0093.000000T0000Z-211206T1445Z/
Franklin TN-
835 AM CST Mon Dec 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR EAST CENTRAL FRANKLIN COUNTY...

At 835 AM CST, a severe thunderstorm was located over Sewanee, or 12
miles east of Winchester, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sewanee and St. Andrews. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3525 8589 3522 8586 3515 8587 3517 8593
      3525 8591
TIME...MOT...LOC 1435Z 274DEG 29KT 3521 8588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTW
291 
WWUS54 KHUN 061438
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
838 AM CST Mon Dec 6 2021

TNC051-061448-
/O.EXP.KHUN.SV.W.0093.000000T0000Z-211206T1445Z/
Franklin TN-
838 AM CST Mon Dec 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
WILL EXPIRE AT 845 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3525 8589 3522 8586 3515 8587 3517 8593
      3525 8591
TIME...MOT...LOC 1438Z 274DEG 29KT 3521 8585 

$$

KTW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 5:03 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 6, 5:03 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
503 AM CST Mon Dec 6 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 249 AM CST Mon Dec 6 2021

The main impact in the short-term will be the potential for severe
weather later this morning in the 6am to noon timeframe as a cold
front moves into the area. The main impacts from any strong to severe
storms will be isolated damaging wind gusts and the threat for a
tornado or two, mainly across northwest Alabama. For more details see
below.

A mild and muggy early December morning across the Tennessee Valley
with temperatures in the low to mid 60s and dewpoints in the upper
50s to low 60s. Southerly to southwesterly winds are also strong
this morning ahead of the approaching cold front with some gusts to
near 30 mph at times. Radar imagery indicates a few light showers
across the area. There is another line of showers and storms
developing ahead of the front that currently stretching from near
Clarksville, TN to near Memphis, TN. Further to the west, there is a
more organized line of showers/storms along the actual front that
stretches from near Cincinnati, OH southwest to near Paducah, KY to
near Little Rock, AR. The upper level pattern features a trough
located to the north and west moving across the Great Plains into the
western Great Lakes and Mid and Upper Mississippi River Valley. At
the surface, the main low is located well to the north across the
Great Lakes. Current forecast model soundings indicate strong low-
level shear ahead of the front but rather significant capping around
800 mb. This cap will slowly erode as the front approaches. Models
forecast that the upper level jet along the eastern periphery of the
300 mb trough will strengthen in the 09-12z timeframe. The low-level
jet at 850 mb will increase in response. Some of the CAMs indicate a
strengthening of the line of showers/storms along the cold front as
well during this time as the line approaches northwest Alabama. Low-
level and deep-layer shear remain impressive and low-level flow does
not appear to veer as much as shown the last few days. Due to this,
low level 0-1 km SRH stays up in the 250-350 m2s2 range along the
frontal boundary. Model soundings indicate the capping eventually
erodes just ahead of the front. Due to the early morning timing,
instability is never all that impressive throughout the morning hours
with MLCAPEs generally less than 250 J/Kg. Low-level 0-3 km lapse
rates are not all that impressive at all with slightly better mid-
level lapse rates. Overall, it appear that an isolated damaging wind
gust will be the main threat with winds just above the surface over
50 kts. Additionally, a tornado or two cannot be ruled out this
morning, especially over northwestern Alabama. The low-level jet
quickly lifts out later this morning as the line progresses to the
south and east. Much drier and cooler air will move in quickly behind
the departing front. Rainfall amounts with the front will only range
from around 0.5-1.0 inches and do not anticipate any flooding
concerns. Northwesterly winds will be gusty behind the front as well
with gusts up to 25 mph or so this afternoon with temperatures
dropping into the 40s by sunset.

.SHORT TERM...(Tonight through Wednesday)
Issued at 249 AM CST Mon Dec 6 2021

Models have clearly trended towards a cooler and drier solution for
the short-term period. The cold front will continue southward tonight
as surface high pressure passes to the north. The pressure gradient
from the high to the north and front to the south will be strong
enough to keep winds up around 5 mph overnight. Overall, the cold air
advection should be strong enough to push temperatures down into the
upper 20s to low 30s.

The surface high pressure will shift off to the northeast on Tuesday
and will be centered across the eastern Great Lakes. The cold front
will remain stalled to the south along the northern Gulf Coast. PW
values will be in the 0.5-0.6 inch range. These values are near the
climatological mean for early December. Overall, things have trended
drier on Tuesday with the front remaining to the south. Highs will be
on the cooler side in the upper 40s to low 50s.

Still seeing some rather large differences in the models for Tuesday
night into Wednesday. An upper level trough will approach from the
west with an area of low pressure developing along the stalled
boundary to the south. There are clear differences about how far
north the front and moisture will progress. The GFS continues to be
the furthest north with the moisture. About half of the GFS ensemble
members indicate light rain for the Tennessee Valley on Wednesday but
the other global models and their ensembles keep things dry.
Therefore, have a 20-30 PoP in the forecast for Tuesday night into
Wednesday but this is much lower than just a few day ago with a clear
drier trend.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CST Mon Dec 6 2021

Height rises are forecast as this mid-week trough exits to the east.
A strong warm air advection regime will take place for much of the
extended as the warm front finally does push northward on Thursday.
There could be a few showers or storms with this warm front lifting
northwards on Thursday. Temperatures will start to climb with highs
on Thursday in the upper 50s to mid 60s.

Unseasonably strong warm air advection will begin to take place on
Friday with low-level southerly flow increasing ahead of a front
racing across the Great Plains on Friday. Some models indicate
dewpoints climbing into the mid 60s on Friday with highs well into
the mid to may be even upper 70s. For now, have PoPs around 50% for
Friday with showers and storms developing in this warm sector. With
this being several days out, still not sure how much lift there will
be in this warm sector but it will be anomalously warm and moist for
early to mid December.

The global models are starting to coming into better agreement for
Saturday. The placement and timing of the upper level trough and
surface features looks very similar to the system this morning. The
cold front will move into the Tennessee Valley early Saturday morning
with the surface low well displaced to the north. The main
difference between this system and todays is that the dewpoints look
to be a good bit higher. Both the raw GFS/ECMWF both have dewpoints
in the mid to upper 60s early Saturday. This could lead to a bit more
interesting setup for severe weather this weekend. Overall, this
system is still several days away but will add the mention of the
possibility of severe storms with this system into the HWO. This
system looks to move through quickly with cooler and drier air moving
in later Saturday and into Sunday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 503 AM CST Mon Dec 6 2021

A line of storms ahead of a cold front are quickly approaching the
terminals this morning. TSRA should be knocking on the door at MSL at
the start of the TAF period around 12z. These storms will bring
strong winds up to 40 kts and frequent lightning. These storms will
approach HSV around 13z and will continue quickly eastward. Ceilings
will generally be MVFR this morning before much cooler and drier air
moves in behind the front this afternoon. Winds will remain gusty
throughout the TAF period with southerly winds ahead the front
transitioning to northwesterly by this afternoon. Gusts into the
20-25 kt range will be common throughout the TAF period. Drier air
moving in behind the front will improve ceilings to VFR by 16z at MSL
and by 19z at HSV.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 6, 3:20 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
320 AM CST Mon Dec 6 2021

ALZ001>010-016-TNZ076-096-097-070030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
320 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong to severe storms will be possible this morning as a cold front
moves into the area. The main threat will be isolated damaging wind
gusts but a tornado or two cannot be ruled out, mainly to the west of
Interstate 65. Showers and storms will quickly come to an end late
this morning with the threat ending by noon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorm chances return Friday with the possibility of
strong to severe storms again on Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Storm spotters are encouraged to relay their reports of severe
weather to the National Weather Service this morning.

In the hours before

Special weather statement, Dec 6, 6:31 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
631 AM CST Mon Dec 6 2021

ALZ001>004-061300-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
631 AM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of southwestern
Lauderdale, southeastern Colbert, Franklin and Lawrence Counties
through 700 AM CST...

At 630 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuscumbia to 8 miles west of Belgreen to 6
miles southwest of Red Bay. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton, Red Bay,
Phil Campbell, Town Creek, Littleville and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3442 8816 3445 8810 3478 8785 3471 8716
      3431 8728 3430 8731 3432 8817
TIME...MOT...LOC 1230Z 279DEG 40KT 3471 8777 3445 8801 3436 8819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JMS
Special weather statement, Dec 6, 6:59 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
659 AM CST Mon Dec 6 2021

ALZ002>004-061330-
Lawrence AL-Franklin AL-Colbert AL-
659 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of southeastern
Colbert, Franklin and western Lawrence Counties through 730 AM CST...

At 658 AM CST, Doppler radar was tracking a strong thunderstorm over
Belgreen, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Courtland, Belgreen, North Courtland, Hodges and Mt Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3452 8798 3471 8726 3430 8724 3432 8798
TIME...MOT...LOC 1258Z 258DEG 44KT 3445 8783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTW
Special weather statement, Dec 6, 8:07 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
807 AM CST Mon Dec 6 2021

ALZ005-006-TNZ096-061430-
Madison AL-Limestone AL-Lincoln TN-
807 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of northwestern
Madison, east central Limestone and southeastern Lincoln Counties
through 830 AM CST...

At 806 AM CST, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Huntsville, Athens, Moores Mill, Meridianville, Hazel Green,
Alabama A And M University, Harvest, New Market, Lincoln and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3482 8700 3501 8663 3502 8636 3474 8648
TIME...MOT...LOC 1406Z 272DEG 34KT 3483 8687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Dec 6, 8:22 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
822 AM CST Mon Dec 6 2021

TNZ097-061500-
Franklin TN-
822 AM CST Mon Dec 6 2021

...A strong thunderstorm will impact portions of east central
Franklin County through 900 AM CST...

At 821 AM CST, Doppler radar was tracking a strong thunderstorm near
Cowan, or near Winchester, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Decherd, Cowan, Sewanee and St. Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8587 3522 8586 3514 8587 3517 8607
      3526 8606 3527 8591
TIME...MOT...LOC 1421Z 267DEG 31KT 3522 8600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 7:02 AM CSTSevere Thunderstorm WarningHUNLincoln28 min
Dec 6, 7:27 AM CSTSevere Thunderstorm Warning Considerable damage threatHUNFranklin, Lincoln, Moore33 min
Dec 6, 7:42 AM CSTTornado WarningHUNMoore6 min
Dec 6, 8:22 AM CSTSpecial Weather StatementHUNFranklin38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.